What will the doctor offer you if you have a stubborn pain in a joint? Frequently, physicians turn to cortisone injections to ease the pain for a while. Before you agree to such treatment, make sure you are aware that it can cause devastating body-wide side effects. One reader learned that the hard way.
Side Effects of Cortisone Injections:
Q. I had cortisone injections, one in my neck and one in my back, within a month of each other. A few days later I developed severe insomnia. After being awake for nearly 40 hours, I was almost delirious.
Then I developed more symptoms: panic attacks, blurred vision and two weeks of diarrhea. I could not focus during the day. Because I felt foggy, I was unable to study or drive.
I went to the ER three different times. Twice I was diagnosed as having anxiety and palpitations. They didn’t want to hear I am very fit and have never had anxiety. Even my PCP said it was anxiety. So did the sports medicine doctor who administered the cortisone injections.
Finally, I went to the ER where I had worked as a trauma nurse before retiring. The ER doctor said, “You are having an adverse reaction to your steroid injection.” The neurologist she consulted agreed. I was not treated like I was some fruit loop who suffered from anxiety.
Don’t let any doctor tell you cortisone injections can’t cause such side effects, because they do! I will never have a cortisone injection again.
A. People may think steroid injections are localized: that the medicine goes into the joint and stays there. However, blood and lymph circulate around every joint and throughout the body.
Your story illustrates that such medications can affect the entire body, including the nervous system. Insomnia, anxiety, high blood pressure and trouble controlling blood sugar are just a few of the reactions people may experience from corticosteroids, including cortisone injections.
Cortisone Injections: Do Doctors Understand the Risks?
A review article published in ARP Rheumatology (Jan-March, 2023) spills the beans on the “immediate-, short- and long-term complications of IAGCI [intra-articular glucocorticoid injections].” That’s doctor talk for cortisone injections.
These authors describe the problem:
“Intra-articular glucocorticoid injection (IAGCI) is frequently used to treat joint pain and inflammation. While its efficacy has been extensively studied, there are not as many detailed descriptions regarding safety…Overall, in most studies, only severe adverse event rates are reported, with no systematic prospective evaluations of safety and no report of predictors of complications. Therefore, since IAGCI is a routinely used treatment, more detailed knowledge of adverse events and complications is warranted.”
In other words, the complications of cortisone injections have not been as well studied as you might imagine for a procedure that is so widely performed. The authors admit that:
“…the available literature is overall of low quality and the incidence of these adverse events varies greatly between reports.”
“Overall, the most common adverse events are post-procedure flushing (1-40%) and vaso-vagal reactions (0.7-20%). Post-injection flare is the most common local adverse event (2-25%). Infection is rare but is a major concern due to the high morbimortality.”
What, you might ask, are vaso-vagal reactions? Without going into too much detail, blood pressure and heart rate may slow excessively. That can lead to fainting and falls.
My concern has to do with damage to cartilage. Do these injections actually lead to “destructive osteoarthritis” and an acceleration of joint damage? An article in the Journal of Bone and Joint Surgery American (Nov. 17, 2021) concludes that injections of corticosteroids into the hip joint may lead to rapidly destructive his disease (RDHD).
If your knees are hurting, you may want to read this article:
“Do Treatments for Knee Arthritis Do More Harm Than Good?”
What To Do About Cortisone Shots?
Anyone contemplating such injections may want to read about this research. In exchange for possible short-term pain relief, cortisone injections can speed the progression of arthritis and lead to loss of cartilage (Osteoarthritis and Cartilage, June 2019). As a result, the patient might need a joint replacement sooner.